Montana, 2020

Flood in Montana, May 19 to 31, 2020

May 19 to 31, 2020 · NWS MSO · 1 event in 1 county or zone

Widespread moderate to heavy rainfall between one and two inches, combined with mountain snow melt, brought the Clark Fork River above Missoula over flood stage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Widespread moderate to heavy rainfall between one and two inches, combined with mountain snow melt, brought the Clark Fork River above Missoula over flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at May 19, 2:04 PM MST, 5 hours 56 minutes earlier.

Area forecast discussion, May 19, 2:04 PM MST, 5 hours 56 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
304 PM MDT Tue May 19 2020

...Strong to severe thunderstorms this afternoon and early
evening...

...Heavy rain tonight through Wednesday leading to significant
rises on small streams and mainstem rivers and localized
flooding...

.DISCUSSION...A strong upper level low pressure system currently
spinning over Nevada will pump a significant amount of moisture
into the region beginning this afternoon and evening. With
favorable dynamics aloft for lift, thunderstorms are beginning to
develop, with a few potentially becoming severe this afternoon.
The strongest storms are expected across northern Lemhi county in
Idaho and Ravalli, Granite, Silver Bow, Deer Lodge and Powell
counties across southwest Montana. Damaging winds, hail and very
heavy rain will all be possible under the strongest storms.
Elsewhere, thunderstorms will still be possible, though conditions
are not quite as favorable for them to become quite as strong.

As the upper level low slowly lifts northwards this evening,
scattered thunderstorms will transition to more persistent,
widespread rainfall. Forecast models indicate that a mid level
circulation will pass through west central Montana, enhancing an
area of heavy precipitation and embedded convection through the
Sapphire mountains northward into Missoula and the Seeley/Swan
areas. Very heavy rainfall in these areas will enhance the
potential for flooding of small streams and creeks.

By Wednesday morning, the main upper level low will be lifting
into western Montana and central Idaho. The heaviest precipitation
is expected to shift northward into northwest Montana and wrap
around the low into central Idaho under an area of deformation. 2
to 3 inches of precipitation will be possible over portions of
the Clearwater mountains from late tonight through Thursday
morning.

Flooding of small streams and creeks will be likely. Mainstem
rivers will also see substantial rises, with several reaching or
surpassing their specific flood stage(s). Please refer to
water.weather.gov for more information on mainstem rivers and
their flood potential in the coming days. We will also provide
up-to-date flood information via weather.gov/missoula and our
social media pages @NWSMissoula.

Snow levels will begin to drop across the region late Wednesday
into Thursday with the heaviest precipitation largely coming to an
end by Thursday morning. Cooler, showery conditions will linger
however with high elevation snow. A passing wave of energy will
enhance an area of showers and thunderstorms across north central
Idaho and southwest Montana Thursday evening into Friday morning.
Some snow will be possible with these showers down to roughly 5000
feet, including over high mountain passes such as Lost Trail and
MacDonald.

Unsettled conditions will likely linger into next week, though a
warming trend looks possible beginning Sunday.

&&

.AVIATION...Thunderstorms are beginning to develop this afternoon
across southwest Montana and will lift northwards through the rest
of the afternoon and early evening. Though most locations across
central Idaho and western Montana will have a threat of
thunderstorms, the strongest, potentially severe storms are
anticipated across northern Lemhi county in Idaho and Ravalli,
Granite, Silver Bow, Deer Lodge and Powell counties across
southwest Montana. Hail, strong gusty winds and very heavy rain
will all be possible with storms. KSMN will have the best shot at
seeing a thunderstorm between 19/2000z and 19/2300z, KBTM between
19/2000z and 20/0100z, KMSO between 19/2300z and 20/0300z and KGPI
between 20/0100z and 20/0400z. Convective activity will last
through roughly 20/0600Z. Thereafter, steady rainfall should be
expected although embedded thunderstorms are not out of the
question, along with low ceilings/visibility from moderate to
heavy rainfall.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Flood Watch through late Wednesday night Bitterroot/Sapphire
     Mountains...Missoula/Bitterroot Valleys.

ID...Flood Watch from 5 PM PDT this afternoon through late Wednesday
     night Lower Hells Canyon/Salmon River Region...Northern
     Clearwater Mountains...Orofino/Grangeville Region...
     Southern Clearwater Mountains.

&&

In the hours before

Local storm report, May 19, 3:30 PM MST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
430 PM MDT TUE MAY 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     HAIL             5 NW RACETRACK          46.33N 112.83W
05/19/2020  E0.70 INCH       POWELL             MT   PUBLIC

&&
Special weather statement, May 19, 3:33 PM MST, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Missoula MT
433 PM MDT Tue May 19 2020

MTZ007-192315-
Butte/Blackfoot Region MT-
433 PM MDT Tue May 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DEER LODGE AND
SOUTHEASTERN POWELL COUNTIES UNTIL 515 PM MDT...

At 433 PM MDT, the public reported a strong thunderstorm near Deer
Lodge, moving northeast at 40 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Deer Lodge, Garrison, Avon, Racetrack, Elliston and Blossburg.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central Montana.

LAT...LON 4626 11267 4628 11288 4674 11278 4663 11231
TIME...MOT...LOC 2233Z 212DEG 35KT 4636 11269
Special weather statement, May 19, 5:35 PM MST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Missoula MT
635 PM MDT Tue May 19 2020

MTZ007-200100-
Butte/Blackfoot Region MT-
635 PM MDT Tue May 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DEER LODGE AND
NORTHWESTERN SILVER BOW COUNTIES UNTIL 700 PM MDT...

At 634 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Butte, moving northwest at 30 mph.

Brief heavy rain and pea size hail will be possible with this storm.

Locations impacted include...
Butte, Silver Bow, Walkerville, Gregson Hot Springs, Nissler, Ramsay,
Janney and Newcomb.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central Montana.

LAT...LON 4582 11246 4598 11289 4619 11264 4606 11247
      4605 11248 4604 11247 4603 11244 4599 11244
      4596 11243 4593 11244 4589 11240
TIME...MOT...LOC 0034Z 130DEG 25KT 4590 11245

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Missoula

When
May 19, 8:00 PM MST to May 31, 11:59 PM MST
Where
Missoula County, 1.53 mi NNW of Missoula Southwest to 1.48 mi NNW of Missoula Southwest
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
46.869, -114.066

The Clark Fork River flooded the Orchard Homes neighborhood in Missoula. Neighborhood streets turned into streams, with 10 to 15 homes sandbagged and surrounded by flood water. Flooding continued through the second week of June.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884089.